The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for June 2014 (PDF).
This issue contains drug safety advice informing clinicians that a recent review of combination use of renin-angiotensin system blocking agents has identified an increased risk of hyperkalaemia, hypotension and impaired renal function. New product warnings have been agreed. In particular, clinicians are advised that people with diabetic nephropathy should not be given an ACEI with an ARB as they are already prone to developing hyperkalaemia. Combining aliskiren with an ACEI or ARB is contraindicated in people with kidney impairment or diabetes.
The yellow card section sign posts an e-learning resource produced by NHS Education for Scotland. These modules review Adverse Drug Reactions including incidence, identification, classification, risk minimisation strategies and pharmacovigilance.
The stop press section notes that emerging clinical trial evidence has indicated an increase in cardiovascular risk in patients taking ivabradine (Procorolan®). A trial using higher doses than are currently licensed identified a small but statistically significant increase in the combined risk of cardiovascular death and non-fatal myocardial infarction in patients with symptomatic angina (CCS class II or more). This increase in risk may be associated with bradycardia; it is recommended that heart rate is monitored and the ivabradine dose reduced or stopped if persistent bradycardia is detected.
Action: Clinicians will find this publication to be a useful review of current issues in drug safety.
|« NICE Guidance - June 2014 [updated]||SMC Update - July 2014 »|